Alert archive / South Carolina / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 118, NWS Columbia, SC

July 22, 2000Fairfield County, South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at Jul 22, 2000, 6:50 PM EDT for Fairfield County, South Carolina. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Jul 22, 2000, 6:50 PM EDT (22:50 UTC)
Expired
Jul 22, 2000, 7:30 PM EDT
In force
40 min
Issued by
NWS Columbia, SC
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Fairfield County, SC

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 22, 1:15 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 10.8 hours before the alert went out and 199 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2000-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2668 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2000-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 27 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2668 J/kg
Mixed-layer CIN
-53 J/kg
Mixed-layer LCL
983 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
27 m²/s²
0-3 km storm-relative helicity
66 m²/s²
Significant tornado parameter
0.0
Supercell composite
5.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

092 
WUUS52 KCAE 222250
SVRCAE
SCC039-222330-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
650 PM EDT SAT JUL 22 2000

THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN FAIRFIELD COUNTY IN CENTRAL SOUTH CAROLINA

* UNTIL 730 PM EDT.

* AT 645 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 13 MILES NORTH OF WINNSBORO...OR ABOUT 11 MILES
  SOUTHEAST OF CHESTER...MOVING SOUTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  WINNSBORO AT 710 PM EDT
  WINNSBORO MILLS AT 715 PM EDT

THIS IS A DANGEROUS STORM WITH DAMAGING WINDS AND LARGE HAIL. STAY
INDOORS AWAY FROM WINDOWS.

REPORT ANY HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY SHERIFF
OR TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN COLUMBIA.

LAT...LON 3465 8107 3455 8126 3417 8100 3431 8075

AWP

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 3:40 PM EDT, 3 hours 10 minutes earlier.

Area forecast discussion, Jul 22, 3:40 PM EDT, 3 hours 10 minutes before
SCZ015-016-018-020>022-025>031-035>038-041-GAZ040-063>065-077-230724-

AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA, SC
340 PM EDT SAT JUL 22 2000

UPPER TROUGH TO AMPLIFY OVER THE EASTERN US WITH SOUTHWEST FLOW
CONTINUING ACROSS OUR AREA. SHORTWAVES CONTINUING TO CROSS THE STATE
TONIGHT THROUGH MONDAY. FRONTAL SYSTEM TO REMAIN OVER THE STATE WITH
AREA OF LOW PRESSURE MOVING ALONG THE FRONT. AIRMASS REMAINS
UNSTABLE. POSITION OF UPPER LEVEL JET KEEP UVV ACROSS THE STATE.
GUIDANCE TEMPS LOOK REASONABLE WITH HIGHS SLIGHTLY BELOW NORMALS
WITH PLENTY OF CLOUD COVER. LOWS IN THE UPPER 60S AND LOWER 70S.
WILL GO CLOSE TO GUIDANCE POPS...GENERALLY FROM 40 TO 60 PERCENT.

FCSTID = 10
CAE   73  88  71  86 /  40  50  50  50
AGS   70  90  70  88 /  40  50  50  50
SSC   73  88  71  87 /  40  50  50  50
OGB   73  88  72  87 /  40  50  50  50

.CAE...
GA...NONE.
SC...NONE.

LM

In the hours before

Local storm report, Jul 22, 2:48 PM EDT, 4 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA, SC
248 PM EDT SAT JUL 22 2000

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

215 PM     WESTERN FAIRFIELD COUNTY  SC   .75 INCH HAIL
07/22/00   FAIRFIELD                      DIME SIZE HAIL THROUGHOUT
                                          WESTERN FAIRFIELD COUNTY.
                                          FROM FAIRFIELD COUNTY
                                          SHERIFF.

BLP
Local storm report, Jul 22, 3:43 PM EDT, 3 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA, SC
343 PM EDT SAT JUL 22 2000

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

320 PM     US 1 AT MCBEE             SC   58 MPH
07/22/00   CHESTERFIELD                   SKYWARN SPOTTER REPORTED
                                          WINDS BENDING FLAGPOLE TO
                                          ABOUT 60 MPH

BLP
Local storm report, Jul 22, 4:50 PM EDT, 2 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA, SC
450 PM EDT SAT JUL 22 2000

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

338 PM     LEE COUNTY                SC   WIND DAMAGE
07/22/00   LEE                            TREES DOWN KELLY BRIDGE
                                          ROAD AND NEAR WOODHAM
                                          NEAR DARLINGTON LINE.
                                          TREESDOWN REMBER CHURCH
                                          RD NEAR KERSHAW LINE. LEE
                                          COUNTY SHERIFF.

BLP
Local storm report, Jul 22, 4:52 PM EDT, 1 hour 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA, SC
452 PM EDT SAT JUL 22 2000

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

418 PM     LYNCHBURG                 SC   1.75 INCH HAIL
07/22/00   LEE                            GOLFBALL SIZE HAIL NEAR
                                          LYNCHBURG. LEE COUNTY
                                          SHERIFF.

BLP
Local storm report, Jul 22, 5:07 PM EDT, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA, SC
507 PM EDT SAT JUL 22 2000

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

430 PM     SUMTER                    SC   WIND DAMAGE
07/22/00   SUMTER                         SEVERAL TREES AND POWER
                                          LINES DOWN IN  AND AROUND
                                          THE CITY OF SUMTER.
                                          SUMTER COUNTY SHERIFF.

BLP
Local storm report, Jul 22, 5:28 PM EDT, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA, SC
528 PM EDT SAT JUL 22 2000

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

355 PM     CAMDEN AND CASSATT        SC   WIND DAMAGE
07/22/00   KERSHAW                        TREE DOWN IN CAMDEN AND
                                          NEAR CASSATT

BLP

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 22, 1:00 PM EDTSevere Thunderstorm WarningCAENewberry30 min
Jul 22, 1:29 PM EDTSevere Thunderstorm WarningCAEFairfield, Newberry46 min
Jul 22, 1:47 PM EDTTornado WarningCAEFairfield43 min
Jul 22, 2:35 PM EDTSevere Thunderstorm WarningCAEKershaw, Lancaster40 min
Jul 22, 3:13 PM EDTSevere Thunderstorm WarningCAEKershaw47 min
Jul 22, 3:19 PM EDTSevere Thunderstorm WarningCAEChesterfield41 min
Jul 22, 3:30 PM EDTSevere Thunderstorm WarningCAELee30 min
Jul 22, 3:58 PM EDTSevere Thunderstorm WarningCAELee32 min
Jul 22, 4:01 PM EDTSevere Thunderstorm WarningCAESumter44 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.